Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 80, NWS Pittsburgh, PA

August 16, 2002Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 16, 2002, 9:22 PM EDT for Mercer County, Pennsylvania. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 9:22 PM EDT (01:22 UTC)
Expired
Aug 16, 2002, 11:15 PM EDT
In force
113 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 170122
FFWPBZ
PAC085-170315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
918 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 1115 PM EDT

* AT 918 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF SOUTHERN MERCER    
  COUNTY. NEAR 2 INCHES OF RAIN HAS FALLEN AND ANOTHER ONE HALF TO   
  ONE INCH IS POSSIBLE. ADDITIONAL HEAVY RAINFALL WILL CAUSE STREAMS 
  AND CREEKS TO OVERFLOW. THE HEAVIEST RAIN HAS FALLEN IN THE WOLF   
  CREEK AREA NEAR MILLBROOKE AND CENTERTOWN.

* OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE EAST...MERCER
  AND STONEBORO...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:25 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT FRI AUG 16 2002

SCT SHWRS HV CONTD TO STREAM ACRS FAR SRN PTN CWA THIS AFTN...BUT
MAIN ACTION IS NOW OVR NERN OH WHERE TSTMS HV FIRED UP ALG OLD
OUTFLO BNDRIES. SOME OF THESE TSTMS CUD AFFECT OUR NRN ZNS THIS
EVE...SO WL GO WITH HIER (50 PCT) POPS FOR SCT TSTMS N...AND 40 PCT
CHC SHWRS/TSTMS S TNGT.

AVN AND ETA BOTH SHOW VORT MOVG NE ALG OH RVR VLY LTR TNGT AND SAT.
WL GO WITH LKLY POPS ALL ZNS SAT. WL CONT LKLY POPS FAR SERN ZNS SAT
NGT..CHC ELSW.

FRONT SHUD PUSH THRU ON SUN. WL GO WITH SCT POPS ALL ZNS...AND CONT
CHC POPS INTO SUN EVE FAR S.

AVN CONTS TO HINT AT ELONGATED SFC TROF SETTING UP ALG OH VLY MON
NGT AND TUE...AND LATEST RUN SHOWS CLOSED LO RIDING EWD ACRS SRN PTN
CWA TUE. FOR NOW WL GO WITH MORE CLD CVR FOR TUE...BUT WL AWAIT LTR
MDL RUNS TO DECIDE WHETHER OR NOT TO INCLUDE PCPN FOR TUE.

FCSTID =   14
PIT   69  85  68  82 /  40  60  40  50
HLG   70  85  69  83 /  40  60  40  50
MGW   70  86  69  84 /  40  60  40  50
ZZV   70  86  69  84 /  40  60  40  50
PHD   69  85  68  82 /  40  60  40  50
FKL   66  80  65  78 /  50  60  40  50
DUJ   66  80  65  78 /  50  60  40  50
LBE   69  85  68  82 /  40  60  40  50
BTP   67  83  66  80 /  50  60  40  50
IDI   67  83  67  80 /  40  60  40  50
ODM   67  81  65  80 /  40  60  60  50

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 16, 8:53 PM EDT, 29 minutes before
PAZ007-008-013-014-170145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 PM EDT FRI AUG 16 2002

...THUNDERSTORMS STRETCHED ACROSS MERCER COUNTY...

THUNDERSTORMS EXTENDED FROM SHARON EAST TO MERCER AND INTO VENANGO
COUNTY NEAR KENNERDELL. THE STORMS WERE MOVING EAST ABOUT 20 MPH.
THE GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAIN. UP TO AN
INCH AND ONE HALF OF RAIN COULD FALL WITH THESE STORMS. ALSO...BE ON
THE ALERT FOR FREQUENT LIGHTNING AND BRIEF GUSTY WINDS.
Special weather statement, Aug 16, 9:07 PM EDT, 15 minutes before
PAZ009-015-016-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
907 PM EDT FRI AUG 16 2002

THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING INTO CLARION AND
JEFFERSON COUNTIES. THUNDERSTORMS WERE SCATTERED ACROSS JEFFERSON
COUNTY...PENNSYLVANIA JUST SOUTH OF BROOKVILLE. THE STORMS
STRETCHED WEST THROUGH SOUTHERN VENANGO AND MERCER COUNTIES. THESE
STORMS WILL CONTINUE EAST AND SHOULD GRADUALLY DIMINISH.
HOWEVER...THEY WILL PRODUCE SOME VERY HEAVY RAIN OF UP TO ONE HALF
INCH. ALSO...BE ON THE ALERT FOR FREQUENT DANGEROUS LIGHTNING AND
BRIEF GUSTY WINDS.

BE ALERT FOR THE PONDING OF WATER AND POOR VISIBILITY ALONG ON
INTERSTATE 80 FROM MERCER TO CLARION.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:07 PM EDTFlash Flood WarningPBZMercer113 min
Aug 17, 12:18 AM EDTFlash Flood WarningPBZLawrence3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.